Thunderstorm Wind, Sangamon
- When
- July 9, 10:15 PM CST to 10:20 PM CST
- Where
- Sangamon County, Grandview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.830, -89.650
A tree was blown onto a roadway.
A stalled frontal boundary extending from northern Missouri into western Kentucky triggered several clusters of strong to severe thunderstorms across west-central Illinois during the afternoon and evening of July 9th. with one cell producing wind gusts of around 60mph and minor wind damage near Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stalled frontal boundary extending from northern Missouri into western Kentucky triggered several clusters of strong to severe thunderstorms across west-central Illinois during the afternoon and evening of July 9th. The storms primarily remained along and south of a Rushville to Taylorville line...with one cell producing wind gusts of around 60mph and minor wind damage near Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 9:25 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1025 PM CDT Fri Jul 9 2021 .SYNOPSIS... Issued at 236 PM CDT Fri Jul 9 2021 A slow-moving weather system will bring periods of showers and thunderstorms to the region this weekend. Some storms will be strong or severe, especially late Friday evening. Otherwise, flooding to urban roads and rural ditches will be possible through the weekend as rainfall will be heavy at times, especially across the west central and southwest portions of the state. Cooler and less wet weather should be expected early next week before yet another frontal system threatens widespread rain by the middle of next week. && .UPDATE... Issued at 1024 PM CDT Fri Jul 9 2021 Slightly elevated instability north of a warm frontal boundary continues to produce scattered severe thunderstorms in west central IL. A strong instability gradient lies just north of the warm front from southern IA into southeast IL, while the richest instability, up to around 4000 J/kg MUCAPE lingers south of the front. 40-60 kt effective bulk shear lies in the vicinity of the front, aiding in intensification of storms in the region. Severe storms are generally sinking southward toward the higher instability. Meanwhile, less intense elevated storms are propagating southeastward well north of the warm front toward southeast IL, organized by a shortwave aloft, similar to a general theme of 00Z CAM model output. A tornado watch is in effect for Schuyler, Cass, Scott, and Morgan Counties until 2 am. Updates so far are minor, mainly for issuance of the tornado watch. && .SHORT TERM...(Tonight) ISSUED AT 236 PM CDT Fri Jul 9 2021 Storm relative hodographs suggest any discrete convection that develops late this afternoon and early evening west of the Mississippi River Valley will become linear as it approaches central Illinois and interacts with the LLJ. The current expectation is for an MCS to initially propagate along the warm front/MUCAPE gradient, which runs roughly parallel to a Galesburg to Effingham line. But, as the cold pool becomes more mature late this evening, the MCS should show a tendency to follow the 0-3 km shear vectors into portions of central and southern Illinois. Depending on the strength of the cold pool (will need to assess theta-e differentials from 00z ILX sounding), there could be some bowing segments along the leading edge of the MCS. This will lead to a damaging straight-line wind threat late this evening with pockets of 70+ MPH gusts possible. A few brief tornadoes may be possible within these bowing segments wherever the 3-ingredients method (for QLCS mesovortexgenesis) is met, but modest low-level CAPE and 0-3km shear may limit the tornado threat for our area. Timing all of this out remains our biggest challenge with CAMs suggesting a progressively later onset. But for now, we'll peg the peak severe weather threat between 9pm-4am for locations west of a Galesburg to Effingham line. Perhaps the bigger and understated threat this evening is hydro. While the 12z HREF didn't offer much continuity with convective mode and timing, we do believe it offers a helpful solution on QPF; namely with the LPMM, which suggests a widespread 0.5"-1.0" with localized streaks of 3.0"-5.0" wherever the heaviest convection occurs. To account for these higher-end amounts, we have hoisted a Flash Flood Watch for portions of west central Illinois, valid until 15z/10am Saturday. .LONG TERM...(Saturday through Friday) ISSUED AT 236 PM CDT Fri Jul 9 2021 There will be multiple low-level forcing mechanisms around by Saturday afternoon to provide a focus for additional convective development: (1) a decaying MCV with remnant outflow, and (2) a lifting warm front. There will also be upper-level support to help reinvigorate convection as shortwave energy rotates across the Mississippi River Valley. CAPE/Shear profiles exhibit 1000-1500 J/kg of MLCAPE mainly south of I-74, but less than 40 kts of deep layer shear. Depending on how quickly clouds dissipate, convective initiation may be delayed until later Saturday evening when the LLJ veers in ahead of the cold front. Such a scenario would keep both severe weather and torrential rainfall chances along and south of I-70. A bit of a lull is likely for Sunday and Monday as the upper- level low becomes cut-off from the main flow. This will keep skies murky with periods of light showers, but instability looks anemic during this stretch. The region may squeak out a completely dry day on Tuesday as the upper-level low opens up and lifts toward the Great Lakes. Nevertheless, ensemble guidance is hinting at additional showers and thunderstorms for the back half of next week as yet another frontal system pushes across the region. Temperatures will be held below normal through this weekend with afternoon highs warming into the upper 70s to low 80s. Moderating temperatures are then expected by early next week as winds veer southerly ahead of the incoming cold front. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 642 PM CDT Fri Jul 9 2021 Showers and thunderstorms will spread into west central IL from 02Z-06Z bringing a deterioration of VFR conditions to predominantly MVFR cigs as well as potential for locally strong gusty winds. Showers and thunderstorms will continue to spread eastward overnight bringing deterioration of conditions throughout central IL. IFR cigs will become likely across much of the area from 15Z-20Z. Winds SE 5-8 kts throughout most of the next 24 hours except for at KSPI and KDEC which should see a shift to more southerly around 15Z as a warm front moves north of those locations. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for ILZ036-040-041- 047>051. && UPDATE...37 SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...37
Hazardous Weather Outlook National Weather Service Lincoln IL 348 PM CDT Fri Jul 9 2021 ILZ027-029-037-042-052-053-061-066-071-102100- Christian-Clay-Effingham-Knox-Logan-Macon-Peoria-Shelby-Tazewell- 348 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Moderate flooding is ongoing on the Illinois River near Havana and Beardstown. Minor flooding will continue along other portions of the Illinois River. There is a slight risk of severe weather for central Illinois tonight after 8pm. The main threats are damaging winds and isolated large hail. An isolated tornado is also possible. Heavy rainfall is also possible and could bring flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms will remain possible Saturday. The possibility of heavy rainfall will also continue through the weekend, especially Saturday through Saturday night. Moderate flooding will continue along portions of the Illinois River through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required from 5 pm til midnight. ILZ036-040-041-047>051-102100- Cass-Fulton-Mason-Menard-Morgan-Sangamon-Schuyler-Scott- 348 PM CDT Fri Jul 9 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Moderate flooding is ongoing on the Illinois River near Havana and Beardstown. Minor flooding will continue along other portions of the Illinois River. There is an enhanced risk of severe weather for central and west central Illinois tonight after 9pm. The main threats are damaging winds and isolated large hail. An isolated tornado is also possible. Heavy rainfall is also possible and could bring flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms will remain possible Saturday. The possibility of heavy rainfall will also continue through the weekend, especially Saturday through Saturday night. Moderate flooding will continue along portions of the Illinois River through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required from 5 pm til midnight. ILZ028-030-031-038-043>046-054>057-062-063-067-068-072-073-102100- Champaign-Clark-Coles-Crawford-Cumberland-De Witt-Douglas-Edgar- Jasper-Lawrence-Marshall-McLean-Moultrie-Piatt-Richland-Stark- Vermilion-Woodford- 348 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a marginal risk of severe weather for portions of central, east central and southeast Illinois tonight after 10pm. The main threats are damaging winds and isolated large hail. Heavy rainfall is also possible and could bring flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms will remain possible Saturday. The possibility of heavy rainfall will also continue through the weekend, especially Saturday through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 8pm this evening. MJA
Special Weather Statement
National Weather Service Lincoln IL
1050 PM CDT Fri Jul 9 2021
ILZ048-051-100415-
Sangamon-Menard-
1050 PM CDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENARD...SOUTHWESTERN
LOGAN AND CENTRAL SANGAMON COUNTIES UNTIL 1115 PM CDT...
At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, or 8 miles northwest of Springfield, moving southeast at 40
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Springfield, Chatham, Sherman, Rochester, Riverton, Athens,
Williamsville, Pleasant Plains, Loami, Mechanicsburg, Tallula,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Dawson,
Buffalo, Clear Lake and Curran.
This includes the following highways...
Interstate 55 between mile markers 88 and 110.
Interstate 72 between mile markers 85 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4006 8965 4000 8957 3998 8958 3998 8954
3981 8934 3960 8984 3993 8998
TIME...MOT...LOC 0350Z 313DEG 35KT 3988 8973
25The Lincoln radar (KILX), 45 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown onto a roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962842.